Reply to Dr. Haydar regarding his comment: caudal clonidine and apnea risk SIR—It is certainly gratifying that the slightly provocative themed issue prior to the print issue publication has already found its readership. I would like to thank Dr. Haydar for his important comment on my contribution on adjuncts to pediatric regional anesthesia (1). I have only but two comments/clarifications to Dr. Haydar’s letter: First, there are a handful of case reports in the literature associating the adjunct use of clonidine to caudal blockade and the occurrence of postoperative apnea in ex-premature babies, but of these, only the Zurich case report is of relevance as it is the only case that does not involve the administration of other potentially apnea-provoking drugs than local anesthetics plus clonidine (2). To abstain from the use of a quite well evidence-based adjunct only on the basis of one (n = 1) still spurious case report (see below) may in my opinion be over-cautious, but will be up to the individual clinician to decide. Second, already in the late 1990s, myself and Dr. Christian Breschan provided EEG data in support of local anesthetics by themselves may affect the CNS in ex-premature babies undergoing awake single-agent bupivacaine caudal block (3). Thus, apnea could potentially be provoked only by the local anesthetic (4). Furthermore, the single use of ketamine, usually perceived as being associated with great cardio-respiratory stability, under similar circumstances have
also has been reported to be associated with postoperative apnea in this ex-premature patient category (5). Thus, based on the above, it is reasonable to hypothesize that any drug that may affect the CNS in these vulnerable babies may well increase the risk for postoperative apnea. In the authors opinion, these patients should always be kept overnight under appropriate monitoring, no matter what drugs that are used, and should not be allowed to be performed as day cases. In this aspect, I full agree with Dr. Haydar.
Disclosures PA L€ onnqvist is a section editor for Pediatric Anesthesia. Conflict of interest No conflicts of interest declared. Per-Arne L€ onnqvist Department of Paediatric Anaesthesia and Intensive Care, Astrid Lindgren Children’s Hospital, Stockholm, Sweden Email: [email protected]
References 1 Haydar B. Caudal clonidine and apnea risk. Paediatr Anaesth 2015; 3: 327. 2 Fellmann C, Gerber AC, Weiss M. Apnoea in a former preterm infant after caudal bupivacaine with clonidine for inguinal herniorrhaphy. Paediatr Anaesth 2002; 12: 637–640.
3 Breschan C, Hellstrand E, Likar R et al. Toxizit€ at und subtoxische Fr€ uzeichen im Wachzustand bei S€ auglingen: Bupivacainplasmaspiegel nach Caudalan€ asthesien. Anaesthesist 1998; 47: 290–294. 4 Pirotte T, Veyckemans F. Postoperative apnea in a former preterm infant: clonidine
or too much unbound bupivacaine? Reg Anesth Pain Med 2002; 27: 110–111. 5 Tashiro C, Matsui Y, Nakano S et al. Respiratory outcome in extremely premature infants following ketamine anaesthesia. Can J Anaesth 1991; 38: 287–291.
Fluid resuscitation for toddlers and young children SIR—We read with great interest the article, ‘Simulated fluid resuscitation for toddlers and young children: effect of syringe size and hand fatigue’ by Toshniwal et al. (1). We have also evaluated healthcare provider manual fluid resuscitation performance, 538
asking providers to administer three boluses of 20 mlkg 1 in rapid succession (2,3). Sixty mlkg 1 (900 ml for a 15 kg simulated patient) represents an isotonic crystalloid volume frequently administered in the context of pediatric resuscitations. The authors © 2015 John Wiley & Sons Ltd Pediatric Anesthesia 25 (2015) 538–541